Iowa, 2021

Drought in Iowa, April 1 to 30, 2021

April 1 to 30, 2021 · NWS DMX · 4 events in 4 counties and zones

Spring rains were underwhelming during the month, leading to continued severe drought conditions.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Spring rains were underwhelming during the month, leading to continued severe drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 31, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 31, 10:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1152 PM CDT Wed Mar 31 2021

...Updated 06z Aviation...

.DISCUSSION.../Tonight through Wednesday/
Issued at 230 PM CDT Wed Mar 31 2021

It has been an active spring day across the forecast area as an
upper level trough axis begins to pull through the region.
Observed weather conditions have ranged from light snow showers in
far north central Iowa to touching red flag conditions in the
south and west. Wind speeds have far exceeded guidance today with
gusts in excess of 40 kts observed at some sites. The dry air
mass with dew points in the single digits and teens has also
dropped RH values in the 20 to 30 percent range this afternoon.
An extensive stratocumulus deck over northern into eastern Iowa
has kept temps cooler/higher RH, but steepening lapse rates
through a deepening boundary layer have produced isolated to
scattered light snow showers. Most of this precip is struggling to
reach the ground due to the dry sub-cloud layer, but some
intermittent visby reductions were observed just north of the
IA/MN border. A slight chance for some snow showers continues
through the afternoon before the loss of daytime heating and a
stabilizing near surface layer ends any precip potential. Winds
relax considerably overnight as a surface high pressure center
slides into the state. Ripe conditions for strong raditional
cooling set up overnight with clear skies, light winds, and a dry
air mass in place. Lows tonight were dropped several degrees
below previous forecast to align better with recent MOS guidance
which brings lows into the mid teens to low 20s. Temps may still not
be low enough in favored cool air drainage areas such as local
river valleys and other low lying spots.

Southerly winds beneath a building ridge aloft will usher in a
period of warm air advection and above normal temperatures
starting Friday through at least the weekend. Highs were pushed
above guidance on several instances, especially on Sunday when
much of the forecast area stands a chance to crack 80 degrees.
Some 80s may be seen on Monday as well, but the potential for
cloud cover casts doubt on where we will end up. Models have
trended a bit sluggish with moisture return and progged surface
dewpoints are now a bit drier through the weekend. Initial thought
was higher dewpoints would mitigate any fire weather concerns,
but latest trends suggest this may need closer attention
particularly on Friday and Sunday when winds may be gusty.

Models are converging on early next week as the next possible
precipitation window as a weak shortwave may support some shower
and thunderstorm activity. Beyond that point significant model
differences emerge as the GFS/Euro deterministic and ensemble
means both run out of phase. The GFS digs a western conus trough
and supports more widespread precipitation chances toward the
middle of next week, while the Euro tracks an upper low across the
Canadian border and dries out the area as it shoves a cold front
southward. Very low confidence exists in the extended range of the
forecast at this time.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1150 PM CDT Wed Mar 31 2021

Clear skies for the next 24 hours across Iowa. Generally light
winds overnight and through the day on Thursday with surface high
pressure across the upper Midwest.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...Krull
Hazardous weather outlook, Mar 31, 6:17 PM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
717 PM CDT Wed Mar 31 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
717 PM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Monday night. The chances for
severe weather are low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Emmet

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Emmet forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Severe drought persisted across portions of Emmet County during April. Precipitation returned to below normal for the month with severe drought persisting.

Drought, Kossuth

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kossuth forecast zone
Reported by
Drought Monitor
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Severe drought persisted across far western portions of Kossuth County during April. Precipitation was around 50% of normal across the area.

Drought, Pocahontas

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Pocahontas forecast zone
Reported by
Drought Monitor
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Severe drought persisted across portions of Pocahontas County during April. Precipitation was around 50% of normal across the area.

Drought, Palo Alto

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Palo Alto forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Severe drought persisted across portions of Palo Alto county during April. Precipitation was around 50% of normal across the area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949186, 949187, 949188, 949189.